Florida, 2017

Lightning Strike in Florida, June 29, 2017

June 29, 2017 · NWS TBW · 1 event in 1 county or zone

Afternoon sea breeze thunderstorms developing across southwest Florida produced numerous lightning strikes throughout the area - one of which hit a woman who was 9 months pregnant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon sea breeze thunderstorms developing across southwest Florida produced numerous lightning strikes throughout the area - one of which hit a woman who was 9 months pregnant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 29, 1:47 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 29, 1:47 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
247 PM EDT Thu Jun 29 2017

.SHORT TERM (Remainder of today-Friday)...
The pattern aloft will consist of a series of short wave troughs
moving through the northern plains and Great Lakes region as a ridge
east of the Bahamas builds westward...across FL and over the Gulf of
Mexico. At the surface high pressure off the Mid-Atlantic slides
east...with a ridge initially across the southeast U.S. and into the
the Gulf that settles down over northern FL. A weak stationary
frontal boundary across north FL dissipates overnight.

The building ridge aloft and the southward sagging surface ridge
axis will set up east to southeast 1000-700MB flow for tonight and
Fri with ample moisture. Model PWAT values run around 2 inches with
some swaths of up to 2.75 inches. The flow will be relaxed enough to
allow sea breezes this afternoon and again Fri afternoon...providing
a focus for showers and thunderstorms with the highest coverage
mid to late afternoon and generally over the inland coastal
counties. Low temperatures will be near normal while the
highs Tue will be a degree or two above.

.MID-LONG TERM (Friday Night - Thursday)...
Models continue in good agreement that the FL summertime pattern
will continue with upper ridging holding over the region while weak
surface Bermuda high pressure ridge axis extends across the Florida
Peninsula and into the Gulf. Low level flow remains light and
southeast over the southern zones and southwest to west over
northern zones with afternoon bay and sea breezes each afternoon.

Boundary collisions and interactions combined with diurnal heating
and deep moisture to produce afternoon-evening scattered to numerous
showers and thunderstorms across the area daily. Best rainfall
coverage and highest amounts mainly over inland areas with slow
moving and erratic convection while the main threats remain
frequent lightning and gusty winds for the long holiday weekend
through the 4th. Warm and humid summertime temps within a few
degrees of normal as well.
&&

.AVIATION...
29/18Z-30/18Z. Winds in the process of becoming onshore at
the coast and will continue through 03Z. SCT-BKN VFR CIGS
prevail with VCNTY TSRA 20-03Z. With the westerly flow would
anticipate the best odds of MVFR/LCL IFR east of most of
the terminals. Light and variable winds overnight then SE
to S after sunrise.

&&

.MARINE...
A ridge of Atlantic high pressure north of the state slowly
sags south over FL through early next week with a relaxed
gradient...allowing afternoon sea breezes to shift winds to
onshore. Wind speeds and seas generally benign but locally
higher near thunderstorms.

&&

.FIRE WEATHER...
Ample moisture will preclude any low RH concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  77  91  78  91 /  40  40  30  50
FMY  76  92  76  92 /  30  40  30  20
GIF  75  93  76  93 /  40  40  40  50
SRQ  76  91  77  89 /  30  20  30  30
BKV  73  92  74  91 /  30  40  20  50
SPG  79  91  79  90 /  40  20  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...25/Davis
Hazardous weather outlook, Jun 29, 3:41 AM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
441 AM EDT Thu Jun 29 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-292100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
441 AM EDT Thu Jun 29 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Abundant moisture combined with daytime heating will lead to
scattered to numerous thunderstorms developing along the sea
breeze during the afternoon today with the storms lingering
into the early evening hours. Thunderstorms that develop today
will be capable of producing locally heavy rains, gusty winds,
and frequent deadly lightning strikes. If threatening weather
approaches your location move indoors immediately.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected do develop along
the sea breeze each day during the afternoon and evening hours.
Thunderstorms will be capable of producing locally heavy rains,
gusty winds, and frequent deadly lightning strikes. Move indoors
immediately if you hear thunder or observe lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

McMichael

The radar

The Tampa radar (KTBW), 136 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
June 29, 3:30 PM EST
Where
Lee County, 3.16 mi ESE of Fort Myers
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.610, -81.790

Local broadcast media reported that a 9 month pregnant woman was struck by lightning in a neighborhood in Fort Myers. She was transported to a local hospital. After arriving at the hospital, doctors delivered the baby. After a few weeks in intensive care, the child passed away. The mother was eventually released from the hospital and is back home recovering from her injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lee2017-06-290MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697130.